North Dakota, 2025

Tornado and Hail in North Dakota, June 19, 2025

June 19, 2025 · NWS BIS · 15 events in 5 counties and zones

An environment with elevated instability and very strong deep layer shear set the stage for severe weather development over western and south central North Dakota. A long lived supercell thunderstorm developed over far southwest North Dakota near a modest frontal boundary, and quickly became severe over Billings County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$800,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An environment with elevated instability and very strong deep layer shear set the stage for severe weather development over western and south central North Dakota. A long lived supercell thunderstorm developed over far southwest North Dakota near a modest frontal boundary, and quickly became severe over Billings County. The storm then continued to track to the east-southeast producing very large damaging hail as it moved through Stark, Hettinger, and Grant Counties. The largest hail reported was three inches in diameter which fell south of Dickinson in Stark County. In addition, a tornado developed approximately 9 miles southwest of Dickinson in Stark County, and traveled to the south approximately 1.4 miles. Two houses along the path of the tornado had roofs partially blown off and some siding ripped off. Tree damage also occurred, with one tree having an eight inch diameter branch snap off. Fences were broken down and two power poles were broken. Based on the damage done this tornado was rated EF-1, and from that wind speeds were estimated to be around 100 mph. Additional thunderstorms developed and moved through central and western North Dakota through the evening. One of these storms became severe over south central North Dakota producing one-inch diameter hail in Logan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 19, 3:46 PM MST, 49 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this evening.
  • There is an enhanced risk for severe thunderstorms during the day Friday and Friday night across much of western and central North Dakota.
  • The active weather pattern continues, with additional chances for showers and thunderstorms late this weekend and into next week.
  • Temperatures will warm up to above normal today through Saturday, before cooling down to start next week.
Area forecast discussion, Jun 19, 3:46 PM MST, 49 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
546 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this
  evening.

- There is an enhanced risk for severe thunderstorms during the
  day Friday and Friday night across much of western and
  central North Dakota.

- The active weather pattern continues, with additional chances
  for showers and thunderstorms late this weekend and into next
  week.

- Temperatures will warm up to above normal today through
  Saturday, before cooling down to start next week.

&&

.UPDATE...
Issued at 538 PM CDT Thu Jun 19 2025

We continue to monitor for the potential for strong to severe
storms over western and central North Dakota this evening.
Convection is developing over west central ND in an unstable
atmosphere. There is a tornadic supercell over southeast
Saskatchewan that will need monitoring. The 00Z Bismarck
sounding may be quite telling in the amount of CIN remaining lat
the afternoon, and the potential for thunderstorm development in
an otherwise weakly forced but strong sheared environment.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Jun 19 2025

Currently, broad mid/upper level ridge anchored over the
Rockies and Great Plains, with a sfc trough/frontal boundary
over far eastern Montana. Elevated boundary layer moisture with
sfc Tds well into the 50s to lower 60s leading to modest MUCAPE
of 2-3K J/KG early/mid afternoon across western and central ND.
Impressive 0-6km bulk shear of 50-60kts. Most of our area is in
the Slight Risk for Severe weather this afternoon/evening. We're
still lacking a 'trigger' for convection when looking at
mid level upper air charts, though perhaps upper level jet
dynamics could fill in this gap with some models suggesting
right entrance region support for lift later today/this evening
in conjunction with peak heating.

CAMs are in decent agreement with convection initiating over
western ND around or after 23Z, with activity then moving east
through this evening. CAMs and BUFKIT hodographs also still
point towards splitting discrete storms/RMs favored initially
along the sfc trough as it moves into western ND, then morphing
into multicellular storms as convection moves east of the sfc
boundary. Given the shear and expected storm mode evolution, we
will continue to message golf ball hail and 60 mph winds for
today/tonight.

An elevated Severe Weather risk is materializing for Friday
across the Dakotas. We remain moist and warm, with a warm frontal
zone setting up across southern ND. MUCAPE is forecast to range
between 3-6K J/KG along with bulk shear elevated at 50-60kts.
Embedded S/WV triggers will also push across the Dakotas Fri
aft/eve, as the ridge develops farther east and southwest flow
aloft develops. Latest CAMs 'quiet' regarding updraft helicity
and reflectivity projections with their latest runs, likely due
to a capping inversion advertised by models via BUFKIT across
the south. Embedded S/WV will likely aid in minimizing this. As
mentioned before, most of North Dakota was upgraded to an
Enhanced Risk, with all severe risks possible. Stay tuned for
more/updated information!

Saturday there is another shot for severe weather as morning
convection could still be continuing from Friday night. Another
round of afternoon convection is possible along the sfc boundary,
but there is still some uncertainty of the upper level pattern
as a broad trough digs across the Northern Rockies and the
eastward progression of the sfc front.

Aforementioned upper trough sets up over the western CONUS for
next week, though with base energy ejecting and lifting
northeast through the region at times through the middle of
next week. Overall, will see temperatures trending cooler Sunday
and onwards, with continued chances for showers and a few
thunderstorms each day. Windy conditions also for Sunday as the
initial cold front moves through the general region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 538 PM CDT Thu Jun 19 2025

VFR conditions will mainly continue through the next 24 hours.
There is a chance of thunderstorms developing this evening,
however uncertainty remains high when it comes to timing and
location. Therefore TS included only in KDIK, KMOT and KJMS
where convection was near. Will update TAFS as needed through
the evening. Severe weather is possible this evening with the
main hazards gusty/erratic winds and large hail. Winds will
remain out of the east to southeast this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...NH
AVIATION...TWH
Hazardous weather outlook, Jun 19, 3:46 PM MST, 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
546 PM CDT Thu Jun 19 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-202300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
546 PM CDT Thu Jun 19 2025 /446 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible this
afternoon and evening. The main hazards are golf ball size hail
and damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe thunderstorms are expected during the day Friday
and Friday night. Large hail up to tennis ball size, damaging
winds to 70 mph, and a few tornados are all possible. Stay tuned
for updates.

Isolated severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Bismarck radar (KBIS), 188 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 tornado. Local standard time, as filed.

Hail, Billings

When
June 19, 4:35 PM MST to 4:37 PM MST
Where
Billings County, 7.66 mi S of Fairfield
Measured
2.5 in hail
Reported by
Public
Coordinates
47.070, -103.200

Hail, Stark

When
June 19, 4:53 PM MST to 4:56 PM MST
Where
Stark County, 5.19 mi NNE of Belfield
Measured
1 in hail
Reported by
Public
Coordinates
46.950, -103.160

Hail, Stark

When
June 19, 5:15 PM MST to 5:17 PM MST
Where
Stark County, 0.84 mi SE of South Heart
Measured
2 in hail
Reported by
Public
Coordinates
46.860, -102.990

Hail, Stark

When
June 19, 5:20 PM MST to 5:22 PM MST
Where
Stark County, 4.47 mi WSW of Dickinson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.860, -102.870

Tornado, Stark

When
June 19, 5:22 PM MST to 5:24 PM MST
Where
Stark County, 5.6 mi WSW of (Dik)dickinson Muni to 6.25 mi WSW of (Dik)dickinson Muni
Rating
EF1
Path length
1.38 mi
Path width
200 yd
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
46.770, -102.910

The tornado touched down approximately 9 miles southwest of Dickinson and traveled to the south approximately 1.4 miles. Two houses along the path of the tornado had roofs partially blown off and some siding ripped off. Tree damage also occurred, with one tree having an eight inch diameter branch snapped off. Fences were broken down and two power poles were broken. Based on the damage done this tornado was rated EF-1, and from that wind speeds were estimated to be around 100 mph.

Hail, Stark

When
June 19, 5:23 PM MST to 5:26 PM MST
Where
Stark County, 6.25 mi WSW of (Dik)dickinson Muni
Measured
2.5 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
46.750, -102.910

Approximately 25 windows were broken on the north and east side of area homes, along with siding and roofing damage. Multiple vehicles were heavily damaged.

Hail, Stark

When
June 19, 5:23 PM MST to 5:26 PM MST
Where
Stark County, 1.98 mi NW of Dickinson
Measured
1.75 in hail
Reported by
Public
Coordinates
46.900, -102.810

Hail, Stark

When
June 19, 5:30 PM MST to 5:33 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
2 in hail
Reported by
Public
Coordinates
46.880, -102.790

Hail, Stark

When
June 19, 5:40 PM MST to 5:42 PM MST
Where
Stark County, 4.19 mi SE of (Dik)dickinson Muni
Measured
2.75 in hail
Reported by
Public
Coordinates
46.750, -102.750

Hail, Stark

When
June 19, 5:45 PM MST to 5:48 PM MST
Where
Stark County, 2.13 mi SSE of (Dik)dickinson Muni
Measured
3 in hail
Reported by
Public
Coordinates
46.770, -102.790

Hail, Hettinger

When
June 19, 6:30 PM MST to 6:33 PM MST
Where
Hettinger County, 15.92 mi N of Mott
Measured
2 in hail
Reported by
Public
Coordinates
46.610, -102.340

Hail, Grant

When
June 19, 7:15 PM MST to 7:17 PM MST
Where
Grant County, 2.13 mi SSW of New Leipzig
Measured
1.1 in hail
Reported by
Trained Spotter
Coordinates
46.340, -101.960

Hail, Grant

When
June 19, 7:18 PM MST to 7:21 PM MST
Where
Grant County, 2.86 mi W of New Leipzig
Measured
1 in hail
Reported by
Public
Coordinates
46.370, -102.010

Hail, Grant

When
June 19, 8:07 PM MST to 8:09 PM MST
Where
Grant County, 18.87 mi S of Brisbane
Measured
1.25 in hail
Reported by
Public
Coordinates
46.080, -101.540

Hail, Logan

When
June 19, 9:40 PM CST to 9:43 PM CST
Where
Logan County, 9.43 mi NNE of Burnstad
Measured
1 in hail
Reported by
Public
Coordinates
46.510, -99.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2025Every state in 2025This day in weather historyThe tornado archive for North Dakota, 2025Warnings in North Dakota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263444, 1263445, 1263446, 1263447, 1263451, 1263454, 1263455, 1263456, 1263457, 1263458, 1263459, 1263460, 1263461, 1263462, 1263463.